Montefiore News Releases
News ReleasesAllergic to Aspirin, Penicillin, other Medications?
New Montefiore Service Helps Patients with Severe Adverse Drug Reactions
New York City, NY (March 24, 2010) - A Westchester patient takes aspirin for pain, but develops rashes and hives. A Bronx patient with a gastrointestinal problem caused by bacteria is prescribed penicillin, then passes out. A Bronx woman is given a contrast dye for an internal diagnostic exam, then her skin peels off.
All of these patients suffered severe adverse drug reactions and were referred to a new specialty service, the Drug Desensitization Program at Montefiore Medical Center, the only such program in the Metro New York region.
"Adverse drug reactions are at least as common as food allergies. They affect 10 to 20 percent of hospitalized patients and more than 7 percent of the general population," said Elina Jerschow, MD, an allergist and immunologist at Montefiore and the Albert Einstein College of Medicine, who is the director of the new service. "Since we opened over six months ago, we have diagnosed and treated patients with severe drug side effects from: NSAIDs (non-steroidal anti-inflammatory drugs) taken for arthritis, radio-contrast dyes used to diagnose aneurysms, penicillin prescribed for gastrointestinal disease, and insulin injections for diabetes."
Ten-Fifteen Percent Drug Reactions Not Dose Related
Many adverse drug reactions are related to giving patients too high a dose of a drug. About 10-15 percent of these adverse reactions, however, are not dose dependent or predictable, according to the World Allergy Organization. It is this highly significant group of patients to whom Dr. Jerschow provides specialty care.
As a safety precaution, she treats all patients in her office where they are carefully monitored. That way, if there is an adverse reaction to the drug, it can be reversed immediately on site. Patients are given very small, individually calibrated doses of the culprit drug, over time, until they can tolerate it and no longer suffer from bad side effects.
Patient Case Examples in Bronx and Westchester
Ms. Rena S. is a Westchester lawyer in her fifties, who in her youth discovered she had severe adverse reactions to aspirin, including rashes, hives and swelling. As a result, she has avoided taking aspirin and related drugs most of her life. In the past couple of years, however, she has developed severe pain associated with a surgery for a hip fracture and for calcific tendonitis, a condition of calcium deposits in the shoulder's rotator cuff. To quell the pain, her doctor wanted to prescribe a strong pain reliever called naproxen.
Rena S. and her doctor, however, were confronted with a dilemma. Naproxen, aspirin, Ibuprofen and other commonly used NSAIDs are in the same family of drugs and could potentially cause a bad reaction in her. She tried other medications for her pain, but experienced severe nausea. As a result, she was referred by her physician to the Drug Desensitization Program.
Dr. Jerschow decided to test the patient's tolerance to aspirin through a process called "graded challenge," giving Ms. S. small doses of aspirin, beginning at a fraction of a regular dose. She observed the patient for a reaction, then gave her one-fourth a normal dosage, and so forth until she gradually worked her way up to tolerating a full dosage - a process that took a day. Ms. S. is now cleared to take aspirin and Ibuprofen to treat the pain and inflammation in her shoulder and hip, and is being tested for her tolerance to other NSAIDs.
Dr. Jerschow is also treating Ms. Gladys D., a woman with gastro-intestinal problems and GERD (gastro esophageal reflux disease), caused by a common bacteria call H. pylori. As a child the patient went into shock when her physician prescribed the
antibiotic penicillin, probably the most common drug to cause adverse reactions. After a skin testing procedure, this patient's allergy to penicillin was confirmed. She initially took an alternative antibiotic to treat her H. pylori infection and had several weeks of treatment only to learn that her infection is not cured. The patient has been desensitized to penicillin by Dr. Jerschow who gave her extremely low doses (1:10,000 concentration) of penicillin at first, and then gradually increased these dosages over time. The patient developed a tolerance and is now safely taking penicillin for GERD.
"It is not uncommon that people outgrow their allergies," said Dr. Jerschow. "Without appropriate testing, however, it is not possible to know who still has it and who doesn't," she said.